Wyoming, 2018Winter Storm in Wyoming, February 14 to 15, 2018
February 14 to 15, 2018 · NWS CYS · 7 events in 2 counties and zones
An energetic, moist upslope flow produced periods of heavy snowfall over the Snowy and Sierra Madre mountains. Storm totals ranged from 10 to 14 inches.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An energetic, moist upslope flow produced periods of heavy snowfall over the Snowy and Sierra Madre mountains. Storm totals ranged from 10 to 14 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 14, 4:53 AM MST, 7 hours 7 minutes earlier.
Area forecast discussion, Feb 14, 4:53 AM MST, 7 hours 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
453 AM MST Wed Feb 14 2018
.SHORT TERM...(Today through Friday)
Issued at 252 AM MST Wed Feb 14 2018
Wind will be the main concern through the day today as strong
mid-level westerly winds interact with a steep pressure gradient
over the Laramie range and adjacent high plains today. So far high
winds have been quite localized but as the gradient peaks this
morning they should be more expansive. 7H winds peak over 70 kts
over the Laramie Range this morning. Current wind hilites look
good and will maintain them as is. The winds should diminish
slowly this afternoon as the gradient eases. Otherwise a mild day
across the CWA with sunshine prevalent. Some moisture over the
southwest may advect into the southern CWA today and bring some
cloudiness. Snow showers should occur mainly over the Sierra Madre
Range today but the heavier snow should hold off until later this
afternoon through tonight when a weak impulse moves across. Snow
will continue over the higher mtns through Thursday but should
lighten in intensity by late in the day. Snowfall over 16 inches
possible over the higher, west facing peaks. Elsewhere, a cold
front will drop south across the CWA Thursday with some snow
showers moving across the area in its wake. Clearing and pretty
cold Thursday night as the cold surface high moves down the high
plains. Return flow sets up Friday allowing for a little warmer
temperatures.
.LONG TERM...(Friday night through Tuesday)
Issued at 252 AM MST Wed Feb 14 2018
Shortwave passing through area Friday night for some light snow.
Friday night into Saturday looks windy with 700mb winds increasing
to 60kts by Saturday morning. Craig to Casper 850/700mb gradients
up to the mid 70s Friday night and Saturday, so high wind
headlines looking likely.
GFS showing a cold front for Sunday sagging south into the CWFA.
ECMWF similar but slower, bringing the front into the area Monday.
This could be a widespread heavy snow event that lasts through
Monday night. GFS showing 6 hour QPF rates of .3 inches over a 24
hour timeframe. Could be looking at well over 1 inch total QPF
from this system giving snow amounts well over a foot in many
areas. 700mb temperatures of -16C to -20C behind the front, so
snow ratios are going to be really high. For now, will continue to
monitor.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 452 AM MST Wed Feb 14 2018
Strong winds the main story for southeast Wyoming airports today.
Gusts to 50kts likely at KCYS and possibly KLAR as well.
VFR conditions expected across southeast WYoming and Nebraska
Panhandle airports.
&&
.FIRE WEATHER...
Issued at 252 AM MST Wed Feb 14 2018
Overall Fire weather concerns will remain low for the rest of the
week. There will be some strong winds around the mountains today
but fuels and minimum humidities expected to remain non-critical.
Next cold front passes by early Thursday bringing some snow
showers and a shot of colder air. Warmer temperatures return for
the weekend.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from noon today to 6 PM MST Thursday for
WYZ112-114.
High Wind Warning until 6 PM MST this evening for WYZ101-104>107-
109-110-115>118.
NE...None.
&&
SHORT TERM...RE
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...REHazardous weather outlook, Feb 14, 4:31 AM MST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
431 AM MST Wed Feb 14 2018
WYZ101>119-151145-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
431 AM MST Wed Feb 14 2018
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds expected to continue through the morning into the
afternoon hours for much of southeast Wyoming where wind gusts to
70 mph are occurring or are expected to occur. High Wind Warnings
in effect through 6 PM today.
A Winter Storm Warning is in effect for the Snowy and Sierra Madre
Ranges through Thursday afternoon. Snowfall accumulations will
total 12 to 14 inches.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Strong winds will be possible for wind prone areas of southeast
Wyoming from late Friday night through early Sunday morning.
A potential exists for a widespread heavy snow event Sunday night
into next Monday as a slow moving cold front sags over the area.
Potential for very heavy snow and brutally cold temperatures for
much of southeast Wyoming Sunday night through Tuesday morning.
.Spotter information statement...
Spotter activation will not be needed today and tonight.
NEZ002-003-019>021-054-055-095-096-151145-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
431 AM MST Wed Feb 14 2018
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A potential exists for a widespread heavy snow event Sunday night
into next Monday as a slow moving cold front sags over the area.
Potential for very heavy snow and brutally cold temperatures for
much of the Nebraska Panhandle Sunday night through Tuesday
morning.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Feb 14, 6:32 AM MST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
632 AM MST WED FEB 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM NON-TSTM WND GST 1 WNW SEMINOE DAM 42.16N 106.91W
02/14/2018 M65 MPH CARBON WY MESONET
0607 AM NON-TSTM WND GST CHEYENNE 41.15N 104.79W
02/14/2018 M59 MPH LARAMIE WY ASOS
0625 AM NON-TSTM WND GST 12 ENE NORTH FORK CAMPG 41.44N 105.96W
02/14/2018 M64 MPH ALBANY WY DEPT OF HIGHWAYS
QUEALY DOME WYDOT SITE. SUSTAINED WINDS 51 MPH.
0625 AM NON-TSTM WND GST 3 WSW WINCHESTER HILLS 41.05N 104.89W
02/14/2018 M64 MPH LARAMIE WY COUNTY OFFICIAL
WYO HILL WYDOT SITE. SUSTAINED WINDS 52 MPH.
&&
GCLAYCOMLocal storm report, Feb 14, 9:02 AM MST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
902 AM MST WED FEB 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM NON-TSTM WND GST 13 WNW LARAMIE 41.38N 105.81W
02/14/2018 M63.00 MPH ALBANY WY DEPT OF HIGHWAYS
HERRICK LANE WYDOT SENSOR. SUSTAINED AT 50 MPH.
0445 AM NON-TSTM WND GST 5 E TIE SIDING 41.08N 105.41W
02/14/2018 M59.00 MPH ALBANY WY MESONET
DALEWS UPR SENSOR. SUSTAINED AT 42 MPH.
0525 AM NON-TSTM WND GST 14 NE CENTENNIAL 41.44N 105.92W
02/14/2018 M67.00 MPH ALBANY WY DEPT OF HIGHWAYS
QUEALY DOME WYDOT SENSOR. SUSTAINED AT 51 MPH.
0540 AM NON-TSTM WND GST 9 S WHEATLAND 41.92N 104.96W
02/14/2018 M70.00 MPH PLATTE WY DEPT OF HIGHWAYS
BORDEAUX WYDOT SENSOR. SUSTAINED AT 55 MPH.
0620 AM NON-TSTM WND GST 8 S CHUGWATER 41.64N 104.82W
02/14/2018 M58.00 MPH LARAMIE WY DEPT OF HIGHWAYS
BEAR CREEK WYDOT SENSOR. SUSTAINED AT 44 MPH.
0625 AM NON-TSTM WND GST 10 SW CHEYENNE 41.04N 104.93W
02/14/2018 M64.00 MPH LARAMIE WY DEPT OF HIGHWAYS
WYO HILL WYDOT SENSOR. SUSTAINED AT 52 MPH.
0625 AM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.08W
02/14/2018 M67.00 MPH CARBON WY DEPT OF HIGHWAYS
COOPER COVE WYDOT SENSOR. SUSTAINED AT 46 MPH.
0630 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
02/14/2018 M58.00 MPH CARBON WY DEPT OF HIGHWAYS
ARLINGTON WYDOT SENSOR. SUSTAINED AT 42 MPH.
0645 AM NON-TSTM WND GST 15 NNE CENTENNIAL 41.50N 106.00W
02/14/2018 M63.00 MPH ALBANY WY DEPT OF HIGHWAYS
STROUSS HILL WYDOT SENSOR. SUSTAINED AT 41 MPH.
0645 AM NON-TSTM WND GST 16 WSW CHEYENNE 41.06N 105.08W
02/14/2018 M62.00 MPH LARAMIE WY DEPT OF HIGHWAYS
OTTO ROAD WYDOT SENSOR. SUSTAINED AT 42 MPH.
0648 AM NON-TSTM WND GST WARREN AF BASE 41.15N 104.86W
02/14/2018 M61.00 MPH LARAMIE WY AWOS
SUSTAINED AT 46 MPH.
0800 AM NON-TSTM WND GST 10 WSW CHEYENNE 41.09N 104.97W
02/14/2018 M59.00 MPH LARAMIE WY DEPT OF HIGHWAYS
MP 353 WYDOT SENSOR. SUSTAINED AT 49 MPH.
0805 AM NON-TSTM WND GST 16 E HORSE CREEK 41.41N 104.87W
02/14/2018 M65.00 MPH LARAMIE WY DEPT OF HIGHWAYS
WHITAKER WYDOT SENSOR. SUSTAINED AT 52 MPH.
0816 AM NON-TSTM WND GST CHEYENNE 41.15N 104.79W
02/14/2018 M62.00 MPH LARAMIE WY ASOS
SUSTAINED AT 46 MPH.
&&
HAMMERWinter Storm, Sierra Madre Range
- When
- February 14, 12:00 PM MST to February 15, 12:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Sandstorm Ranger Station SNOTEL site (elevation 8150 ft) estimated 13.5 inches of snow.
Winter Storm, Sierra Madre Range
- When
- February 14, 12:00 PM MST to February 15, 12:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Old Battle SNOTEL site (elevation 10000 ft) estimated 12.5 inches of snow.
Winter Storm, Sierra Madre Range
- When
- February 14, 12:00 PM MST to February 15, 12:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Webber Springs SNOTEL site (elevation 9250 ft) estimated 12.5 inches of snow.
Winter Storm, Sierra Madre Range
- When
- February 14, 12:00 PM MST to February 15, 12:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Little Snake River SNOTEL site (elevation 8915 ft) estimated 14 inches of snow.
Winter Storm, Sierra Madre Range
- When
- February 14, 12:00 PM MST to February 15, 12:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 14 inches of snow.
Winter Storm, Snowy Range
- When
- February 14, 12:00 PM MST to February 15, 12:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 12 inches of snow.
Winter Storm, Snowy Range
- When
- February 14, 2:00 PM MST to February 15, 2:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The North French Creek SNOTEL site (elevation 10130 ft) estimated 12 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Rhode Island, February 14, 2018$95,000 · 3 events
- Winter Weather in Connecticut, February 14, 2018$60,000 · 1 event
- High Wind in Wyoming, February 14, 201872 kt wind · 32 events
- Winter Storm in Montana, February 14 to 15, 201814 events
- Winter Storm and Winter Weather in Colorado, February 14 to 16, 201810 events
- Blizzard and Winter Storm in Montana, February 14 to 15, 20188 events
- Heavy Snow and High Wind in New Mexico, February 14 to 15, 201857 kt wind · 4 events
- Winter Storm in Colorado, February 14 to 15, 20183 events
- Winter Weather in New Jersey, February 14, 20182 events
- Dense Fog in Colorado, February 14, 20181 event
- Winter Weather in Pennsylvania, February 14, 20181 event
- Heavy Snow in Oregon, February 14, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755574, 755575, 755577, 755578, 755579, 755581, 755580.